Alert archive / West Virginia / Flash Flood Warnings in 2003

Flash Flood Warning 86, NWS Blacksburg, VA

November 19, 2003Mercer County, West Virginia; Tazewell County, Virginia

NWS Blacksburg, VA issued this flash flood warning at Nov 19, 2003, 5:42 AM EST for Mercer County, West Virginia; Tazewell County, Virginia. It was in force for 5 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Nov 19, 2003, 5:42 AM EST (10:42 UTC)
Expired
Nov 19, 2003, 10:45 AM EST
In force
5 hr
Issued by
NWS Blacksburg, VA
Area
Counties, with a storm outline in the text

Counties Tazewell County, VA, Mercer County, WV

The radar

The Roanoke radar (KFCX), 101 km from the middle of the area, began a volume at 10:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Roanoke, VA (KRNK), launched 00:00Z, 10.7 hours before the alert went out and 165 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 00:00Z on 2003-11-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 00:00Z on 2003-11-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 586 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
455 m above ground
0-6 km bulk shear
62 kt
0-1 km storm-relative helicity
586 m²/s²
0-3 km storm-relative helicity
761 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS51 KRNK 191047
FFWRNK
VAC185-WVC055-191545-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
542 AM EST WED NOV 19 2003

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  TAZEWELL COUNTY IN SOUTHWEST VIRGINIA
  MERCER COUNTY IN SOUTHEAST WEST VIRGINIA

* UNTIL 1045 AM EST

* AT 542 AM EST...NATIONAL WEATHER SERVICE RADAR INDICATED HEAVY RAIN
  MOVING NORTH ACROSS TAZEWELL COUNTY IN VIRGINIA AND MERCER IN
  WEST VIRGINIA. RAINFALL GAGES INDICATED THAT TWO INCHES OF RAIN HAD 
  FALLEN DURING THE PAST 6 HOURS. ADDITIONAL ONE TO TWO INCHES OF RAIN
  IS POSSIBLE. THIS WILL RESULT IN SERIOUS FLOODING IN THE TOWN OF
  BLUEFIELD VIRGINIA. WHITNEY CREEK AND BEAVER POND CREEK ARE FLOODING 
  AND WILL CONTINUE TO RISE. 

* SOME LOCATIONS THREATENED BY HEAVY RAIN THROUGH 1045 AM EST INCLUDE
  BLUEFIELD VIRGINIA...
  BLUEFIELD WEST VIRGINIA...
  FALLS MILLS...
  BLUESTONE RIVER...

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY.
MOVE TO HIGHER GROUND.

RELAY REPORTS OF FLOODING TO THE NATIONAL WEATHER SERVICE IN
BLACKSBURG BY CALLING TOLL FREE...1...8 6 6...2 1 5...4 3 2 4.

LAT...LON 3758 8111 3748 8094 3714 8133 3706 8133
          3698 8180 3723 8175 3721 8156

$$

07
1 follow-up statement
000 
WGUS71 KRNK 191408
FFSRNK
WVC055-089-191600-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
908 AM EST WED NOV 19 2003

...A FLASH FLOOD WARNING CONTINUES FOR THE FOLLOWING COUNTIES UNTIL
1045 AM EST...

  MERCER COUNTY IN SOUTHEAST WEST VIRGINIA
  SUMMERS COUNTY IN SOUTHEAST WEST VIRGINIA

AT 845 AM EST...LOCAL LAW ENFORCEMENT OFFICIALS REPORTED THAT THE 
BLUESTONE RIVER WAS NEARLY OUT OF ITS BANKS IN BRAMWELL...COMING UP 
TO THE BOTTOM OF BRIDGES.  LOWLAND AREAS WERE BEGINNING TO FLOOD AS 
WELL.  LOCATIONS ALL ALONG THE BLUE STONE RIVER ARE EXPECTED TO 
FLOOD QUICKLY...FROM BRAMWELL TO SPANISHBURG TO PIPESTEM TO 
ELLISON...AS WELL AS OTHER NEARBY LOCATIONS ON SMALL CREEKS AND 
STREAMS.  

WEATHER SERVICE RADAR AT 900 AM IS INDICATING THAT UP TO AN 
ADDITIONAL INCH OF RAIN IS STILL POSSIBLE...SO SIGNIFICANT FLOODING 
IS LIKELY THROUGH LATE MORNING.

THIS IS A DANGEROUS SITUATION. SMALL CREEKS AND STREAMS WILL RAPIDLY 
FLOOD...POSSIBLY WASHING OUT ROADS AND FLOODING NEARBY LOW AREAS.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED. MOVE TO
HIGHER GROUND.

RELAY YOUR REPORTS OF FLOODING TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...1...8 6 6...2 1 5...4 3 2 4.

$$

SK

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this flash flood warning went out at Nov 19, 3:40 AM EST, 2 hours 2 minutes earlier.

Area forecast discussion, Nov 19, 3:40 AM EST, 2 hours 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG, VA
340 AM EST WED NOV 19 2003

.DISCUSSION...
GETTING SOME IMPRESSIVE UPSLOPE RAIN IN WATAUGA COUNTY IN NW NC
MTNS. A COUPLE IFLOWS GAGES SHOW HALF INCH AN HOUR RATES...FOR THE
PAST 4 TO 5 HOURS. THIS IS AN OLD CONVECTIVE BAND BRINGING THIS
RAINFALL...BUT THERE IS ANOTHER JUST AHEAD OF THE SFC FNT WHICH HAS
BEEN SHOWING SIGNS OF STRENGTHENING. MODELS ARE IN A LOT BETTER
AGREEMENT HANDLING THE UPPER LOW AND SFC FNT- THIS FNT WILL SWEEP
THRU THE FA TODAY. THREAT OF HEAVY RAIN WILL BE GONE BY LATE
AFT/EVE...SO WILL KEEP THE FLOOD WATCH GOING...BUT CHANGE THE
EXPIRATION TIME TO 4 PM. GREATEST THREAT OF THUNDERSTORMS IS IN THE
PIEDMONT- THINKING THE NRN EDGE OF THE MORE ORGANIZED CONVECTIVE
BAND IN GSP/S CWA WILL TRANSLATE NEWD TODAY AND CLIP SE SECTIONS OF
THE CWA. DON/T EXPECT ANY SUN FOR HTG...BUT WITH A 60 KT 850 MB JET
AND PLENTY OF DYNAMICAL FORCING...THERE IS STILL A THREAT FOR
SEVERE. MAINLY DAMAGING WINDS...BUT HELICITY WILL BE STRONG ENOUGH
TO OVERCOME WEAK INSTABILITY AND MAY PRODUCE SOME WEAK TORNADOES.

DESPITE NO SUN...HAVE HAD TO RAISE MAX TEMPS BASED ON CURRENT TEMPS.
THERE IS NO DAMMING LEFT...AND I EXPECT THE UPSLOPE HEAVY RAIN TO
SPREAD NEWD INTO THE BLUE RIDGE IN VA THIS MORNING. ANY UPSLOPE SHUD
END BY NOON.

TONIGHT- KEPT A CHC OF SHOWERS FOR THE COLD POOL MOVG ACROSS THE
AREA BETWEEN 00 AND 06Z.

THU INTO THE WEEKEND- MAIN CHANGE TO THE FCST WAS TO DECREASE THE
CLOUDINESS QUITE A BIT AND RAISE MAX TEMPS. UPPER LOW IS NOW
PROGRESSIVE ON ALL MODELS...AND WE SHUD SEE THE LOW EXIT THE AREA BY
THU MORNING. SHORT WAVE RIDGE BUILDS OVER THE AREA IN RESPONSE TO
THE NEXT VIGOROUS SYSTEM MOVG INTO THE WEST COAST.  LOOKS LIKE A
PERIOD OF FAIR WX INTO THE WEEKEND...WITH MODERATING HIGH TEMPS.
GOOD RADIATION CONDS BEGINNING FRI NIGHT WILL BRING COOLER MIN TEMPS
THAN PREVIOUSLY FCST.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
NC...FLOOD WATCH FOR TODAY FOR ZONES NCZ001>006...NCZ018>020.

VA...FLOOD WATCH FOR TODAY FOR ZONES
VAZ007...VAZ009>020...VAZ022>024...VAZ032>035...VAZ043>047...
VAZ058>059.

WV...FLOOD WATCH FOR TOODAY NIGHT FOR ZONES VZ042>045.

&&

JJ
Hazardous weather outlook, Nov 18, 7:04 AM EST, 22 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
704 AM EST TUE NOV 18 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WEST VIRGINIA...
WESTERN AND CENTRAL VIRGINIA...AS WELL AS NORTHWEST NORTH CAROLINA.

NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059-
WVZ042>045-181200-
ALLEGHANY VA-ALLEGHANY NC-AMHERST VA-APPOMATTOX VA-ASHE NC-BATH VA-
BEDFORD VA-BLAND VA-BOTETOURT VA-BUCKINGHAM VA-CAMPBELL VA-
CARROLL VA-CASWELL NC-CHARLOTTE VA-CRAIG VA-FLOYD VA-FRANKLIN VA-
GILES VA-GRAYSON VA-GREENBRIER WV-HALIFAX VA-HENRY VA-MERCER WV-
MONROE WV-MONTGOMERY VA-PATRICK VA-PITTSYLVANIA VA-PULASKI VA-
ROANOKE VA-ROCKBRIDGE VA-ROCKINGHAM NC-SMYTH VA-STOKES NC-SUMMERS WV-
SURRY NC-TAZEWELL VA-WATAUGA NC-WILKES NC-WYTHE VA-YADKIN NC-
704 AM EST TUE NOV 18 2003
.DAY ONE...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...

A STRONG COLD FRONT WILL BRING HEAVY RAIN AND A FEW THUNDERSTORMS TO
THE REGION BEGINNING LATE TONIGHT...AND LASTING THROUGH THE DAY
WEDNESDAY.  AREAS FROM THE FOOTHILLS OF THE BLUE RIDGE...WESTWARD
INTO THE MOUNTAINS MAY SEE 2 TO 3 INCHES OF RAINFALL. THIS WOULD
LIKELY CAUSE SIGNIFICANT RISES ON SMALL STREAMS AND CREEKS...AND MAY
CAUSE SOEM FLOODING. A FLOOD WATCH HAS BEEN ISSUED FOR THE AREA.

IN ADDITION TO THE HEAVY RAINFALL...THERE IS A SLIGHT RISK OF SEVERE
THUNDERSTORMS WEDNESDAY IN THE PIEDMONTS OF NORTHWEST NORTH CAROLINA
AND SOUTH CENTRAL VIRGINIA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED WEDNESDAY.

06

In the hours before

Special weather statement, Nov 19, 2:31 AM EST, 3 hours 11 minutes before
NCZ001>003-019-020-VAZ015-016-032-190930-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
231 AM EST WED NOV 19 2003

...MODERATE TO HEAVY RAIN THIS MORNING...

AN AREA OF MODERATE TO HEAVY RAIN WILL LIFT NORTHEAST ACROSS
THE REGION THIS MORNING. RAINFALL RATES UP TO A HALF INCH PER HOUR
ARE POSSIBLE. THE HEAVIEST RAINS WILL OCCUR ALONG THE EASTERN SLOPES
OF BLUE RIDGE MOUNTAINS. RAINFALL TOTALS OF ONE TO THREE INCHES ARE
POSSIBLE THROUGH DAWN. DRIVERS THIS MORNING SHOULD PREPARE FOR
SUDDEN REDUCTIONS IN VISIBILITY DUE TO RAIN AND FOG. PONDING OF
WATER ON THE ROADS WILL OCCUR...LEADING TO A HYDROPLANING
HAZARD.

07
Special weather statement, Nov 19, 4:34 AM EST, 1 hour 8 minutes before
NCZ001>003-019-020-VAZ015>017-032-191130-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
434 AM EST WED NOV 19 2003

...MODERATE TO HEAVY RAIN THIS MORNING...

AN AREA OF MODERATE TO HEAVY RAIN WILL CONTINUE TO MOVE NORTHEAST
ACROSS THE REGION THIS MORNING. RAINFALL RATES UP TO A HALF INCH PER
HOUR ARE POSSIBLE. THE HEAVIEST RAINS WILL OCCUR ALONG THE EASTERN
SLOPES OF BLUE RIDGE MOUNTAINS. RAINFALL TOTALS OF ONE TO THREE
INCHES ARE POSSIBLE THROUGH DAWN. DRIVERS THIS MORNING SHOULD PREPARE
FOR SUDDEN REDUCTIONS IN VISIBILITY DUE TO RAIN AND FOG. PONDING OF
WATER ON THE ROADS WILL OCCUR...LEADING TO A HYDROPLANING HAZARD.

07
Special weather statement, Nov 19, 5:14 AM EST, 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
514 AM EST WED NOV 19 2003

VAZ007-010>012-WVZ042>045-191007-
BLAND VA-GILES VA-GREENBRIER WV-MERCER WV-MONROE WV-SUMMERS WV-
TAZEWELL VA-WYTHE VA-
514 AM EST WED NOV 19 2003

AN AREA OF SHOWERS WITH HEAVY RAINFALL WILL BE PASSING THROUGH
WESTERN SECTIONS OF THE NEW RIVER VALLEY...AND SOUTHEAST WEST
VIRGINIA...THROUGH AT LEAST 8:00 AM. RAINFALL AMOUNTS IN THE AREA
OVERNIGHT THROUGH 5:00 AM HAVE AVERAGED AROUND AN INCH TO AN INCH AND
A HALF. AN ADDITIONAL INCH IS EXPECTED BETWEEN 5:00 AND 8:00
AM...WITH LOCALLY HEAVIER AMOUNTS OF UP TO 2 INCHES POSSIBLE.

THIS HEAVY RAINFALL WILL CAUSE SHARP RISES ON CREEKS AND SMALL
STREAMS IN THE AREA THIS MORNING...IN ADDITION TO FLOODING OF LOW
LYING AND POOR DRAINAGE AREAS. ANY LOCATIONS THAT RECEIVE LOCALLY
HEAVIER RAINFALL OF 2 INCHES OR MORE MAY EXPERIENCE FLOODING ON
CREEKS AND STREAMS.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR POSSIBLE WARNINGS.
Special weather statement, Nov 19, 5:14 AM EST, 28 minutes before
SPECIAL WEATHER STATEMENT...CORRECTED EPIRATION TIME...
NATIONAL WEATHER SERVICE BLACKSBURG VA
514 AM EST WED NOV 19 2003

VAZ007-010>012-WVZ042>045-191307-
BLAND VA-GILES VA-GREENBRIER WV-MERCER WV-MONROE WV-SUMMERS WV-
TAZEWELL VA-WYTHE VA-
514 AM EST WED NOV 19 2003

AN AREA OF SHOWERS WITH HEAVY RAINFALL WILL BE PASSING THROUGH
WESTERN SECTIONS OF THE NEW RIVER VALLEY...AND SOUTHEAST WEST
VIRGINIA...THROUGH AT LEAST 8:00 AM. RAINFALL AMOUNTS IN THE AREA
OVERNIGHT THROUGH 5:00 AM HAVE AVERAGED AROUND AN INCH TO AN INCH AND
A HALF. AN ADDITIONAL INCH IS EXPECTED BETWEEN 5:00 AND 8:00
AM...WITH LOCALLY HEAVIER AMOUNTS OF UP TO 2 INCHES POSSIBLE.

THIS HEAVY RAINFALL WILL CAUSE SHARP RISES ON CREEKS AND SMALL
STREAMS IN THE AREA THIS MORNING...IN ADDITION TO FLOODING OF LOW
LYING AND POOR DRAINAGE AREAS. ANY LOCATIONS THAT RECEIVE LOCALLY
HEAVIER RAINFALL OF 2 INCHES OR MORE MAY EXPERIENCE FLOODING ON
CREEKS AND STREAMS.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR POSSIBLE WARNINGS.

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 19, 7:51 AM ESTFlash Flood WarningRNKSummers3 hr
Nov 19, 8:35 AM ESTFlash Flood WarningRNKGreenbrier, Monroe4 hr
Nov 19, 4:50 AM ESTFlash Flood WarningRNKSmyth3 hr
Nov 19, 6:46 AM ESTFlash Flood WarningRNKGrayson6 hr
Nov 19, 7:23 AM ESTFlash Flood WarningRNKBland, Giles, Wythe4 hr
Nov 19, 7:44 AM ESTFlash Flood WarningRNKSmyth3 hr
Nov 19, 8:35 AM ESTFlash Flood WarningRNKCarroll, Patrick, City of Galax5 hr
Nov 19, 10:15 AM ESTSevere Thunderstorm WarningRNKBedford45 min
Nov 19, 11:25 AM ESTFlash Flood WarningRNKFranklin, Roanoke, City of Roanoke3 hr
Nov 19, 11:28 AM ESTFlash Flood WarningRNKRockbridge, City of Buena Vista, City of Lexington3 hr
Nov 19, 1:14 PM ESTFlash Flood WarningRNKAmherst3 hr

Nearby

Flash Flood Warnings in West Virginia, 2003Flash Flood Warnings in Virginia, 2003Every flash flood warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.